Advertisement

Some Comments

Chapter
  • 522 Downloads
Part of the Contemporary Mathematicians book series (CM)

Abstract

McK [49, ‘A free boundary problem for the heat equation arising from a problem in mathematical economics’] is my one and only excursion into “mathematical finance”. It is an appendix to P. Samuelson [90, ‘Rational theory of warrant pricing’] in which the correct recipe for pricing an American put option is worked out.

Keywords

Brownian Motion Theta Function Free Boundary Problem Compact Riemann Surface Polynomial Chaos 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Bibliography

  1. [1]
    A. Ambrosetti and G. Prodi. On the inversion of some differentiable mappings with singularities between Banach spaces. Ann. Mat. Pura Appl., 93:231–246, 1972.MathSciNetCrossRefzbMATHGoogle Scholar
  2. [2]
    A. Bateman, H. Erdélyi. Higher Transcendental Functions, volume I. McGraw-Hill, New York/London, 1953.Google Scholar
  3. [3]
    M. Berger and P. Church. Complete integrability and perturbation of a nonlinear Dirichlet problem. Indiana Univ. Math. J., 28:935–952, 1979.MathSciNetCrossRefzbMATHGoogle Scholar
  4. [4]
    F. Black and M. Scholes. The pricing of options and corporate liabilities. J. Political Econ., 81:637–654, 1973.CrossRefzbMATHGoogle Scholar
  5. [5]
    R. M. Blumenthal, R. K. Getoor, and H. P. McKean. Markov processes with identical hitting distributions. Illinois J. Math., 6:402–420, 1962.MathSciNetzbMATHGoogle Scholar
  6. [6]
    M. Bramson. Maximal displacement of branching Brownian motion. Comm. Pure Appl. Math., 31:531–581, 1978.MathSciNetCrossRefzbMATHGoogle Scholar
  7. [7]
    P. Buser, J. Conway, P. Doyle, and K. Semmler. Some planar isospectral domains. Internat. Math. Res. Notices, 9:301–400, 1994.MathSciNetGoogle Scholar
  8. [8]
    R. Camassa and D. Holm. An integrable shallow water equation with peaked solitons. Phys. Rev. Lett., 71(11):1661–1664, 1993.MathSciNetCrossRefzbMATHGoogle Scholar
  9. [9]
    K. L. Chung. Probabilistic approach in potential theory to the equilibrium problem. Ann. Inst. Fourier, Grenoble, 23:313–322, 1973.Google Scholar
  10. [10]
    A. Constantin and H. P. McKean. A shallow water equation on the circle. Comm. Pure Appl. Math., 52:949–982, 1999.MathSciNetCrossRefGoogle Scholar
  11. [11]
    J. Doob. Semi-martingales and subharmonic functions. Trans. AMS, 77:86–121, 1954.MathSciNetCrossRefzbMATHGoogle Scholar
  12. [12]
    H. Dym and H. P. McKean. Applications of the de Branges spaces of integral functions to the prediction of stationary Gaussian processes. Illinois J. Math., 14:299–343, 1970.MathSciNetzbMATHGoogle Scholar
  13. [13]
    H. Dym and H. P. McKean. Extrapolation and interpolation of stationary Gaussian processes. Ann. Math. Stat., 41:1819–1844, 1970.MathSciNetGoogle Scholar
  14. [14]
    H. Dym and H. P. McKean. Gaussian Processes. Academic Press, 1976.zbMATHGoogle Scholar
  15. [15]
    F. J. Dyson. Fredholm determinants and inverse scattering. Comm. Math. Phys., 47:171–183, 1976.MathSciNetCrossRefzbMATHGoogle Scholar
  16. [16]
    N. Ercolani and H. P. McKean. Geometry of KdV (4). Abel sums, Jacobi variety, and theta function in the scattering case. Invent. Math., 99(3):483–544, 1990.Google Scholar
  17. [17]
    J. Feldman, H. Knörrer, and E. Trubowitz. Riemann surfaces of infinite genus, volume 2 of CRM. AMS, Providence, 2002.Google Scholar
  18. [18]
    W. Feller. Generalized second order differential operators and their lateral conditions. Illinois J. Math., 1:459–564, 1957.MathSciNetzbMATHGoogle Scholar
  19. [19]
    R. A. Fisher. The wave of advance of advantageous genes. Ann. Eugenics, 7:353–369, 1937.Google Scholar
  20. [20]
    I. M. Gelfand. Automorphic functions and the Theory of Representations. In Proc. Inter. Congress Math., volume 1, pages 74–85. Institut Mittag-Leffler, 1962.Google Scholar
  21. [21]
    P. Gilkey. Curvature and eigenvalues of the Laplacian for elliptic operators. Adv. Math., 10:344–382, 1973.MathSciNetCrossRefzbMATHGoogle Scholar
  22. [22]
    H. P. Golchan. On some problems concerning Brownian motion in Lèvy’s sense. Teor. Veroyatnost. i Primen, 12:682–690, 1967.Google Scholar
  23. [23]
    C. Gordon, D. Webb, and S. Wolpert. Isospectral plane domains and surfaces via Riemannian orbofolds. Invent. Math., 110:1–22, 1992.MathSciNetCrossRefzbMATHGoogle Scholar
  24. [24]
    H. Hochstadt. Function-theoretic properties of the discriminant of Hill’s equation. Math. Zeit., 82:237–242, 1963.MathSciNetCrossRefzbMATHGoogle Scholar
  25. [25]
    H. Hochstadt. On the determination of Hill’s equation from its spectrum. Arch. Rat. Mech. Anal., 19:353–362, 1965.MathSciNetCrossRefzbMATHGoogle Scholar
  26. [26]
    G. Hunt. Markoff processes and potentials, I. Illinois J. Math., 1:44–93, 1957.MathSciNetzbMATHGoogle Scholar
  27. [27]
    G. Hunt. Markoff processes and potentials, III. Illinois J. Math., 2:151–213, 1958.MathSciNetGoogle Scholar
  28. [28]
    K. Itô and H. P. McKean. Potentials and the random walk. Ill. J. Math., 4:119–132, 1960.zbMATHGoogle Scholar
  29. [29]
    K. Itô and H. P. McKean. Brownian motion on a half line. Ill. J. Math., 7:181–231, 1963.zbMATHGoogle Scholar
  30. [30]
    A. R. Its and V. B. Matveev. Hill operators with a finite number of lacunae. Funkcional. Anal. i Priložen., 9(1):69–70, 1975.MathSciNetCrossRefGoogle Scholar
  31. [31]
    M. Kac. Probability theory: its role and impact. SIAM Review, 4:1–11, 1962.MathSciNetCrossRefGoogle Scholar
  32. [32]
    M. Kac. Can you hear the shape of a drum? Amer. Math. Monthly, 73:1–23, 1966.CrossRefzbMATHGoogle Scholar
  33. [33]
    M. Kac and D. Slepian. Large excursions of a Gaussian process. Ann. Math. Stat., 30:1215–1228, 1959.MathSciNetCrossRefzbMATHGoogle Scholar
  34. [34]
    F. B. Knight. Random walks and a sojourn density process for Brownian motion. Trans. AMS, 167:56–86, 1963.CrossRefGoogle Scholar
  35. [35]
    A. Kolmogorov, I. Petrovskii, and N. Piscounov. Etude de l’èquation de la diffusion avec croissance de la quantitè de la matière. Bull. Math. Soc. Moscou, 1:1–35, 1937.Google Scholar
  36. [36]
    S. P. Lally and T. Selke. A conditional limit theorem for the frontier of a branching Brownian motion. Ann. Prob., 15:1052–1061, 1987.CrossRefGoogle Scholar
  37. [37]
    P. Lax. Integrals of non-linear equations and solitary waves. Comm. Pure Appl. Math., 21:467–490, 1968.MathSciNetCrossRefzbMATHGoogle Scholar
  38. [38]
    P. Lax. Periodic solutions of the Korteweg-de Vries equation. Comm. Pure Appl. Math., 28:141–188, 1975.MathSciNetCrossRefzbMATHGoogle Scholar
  39. [39]
    N. Levinson. Selected Papers of Norman Levinson, volume 2. Birkhauser-Verlag, Boston, 1998.Google Scholar
  40. [40]
    N. Levinson and H. P. McKean. Weighted trigonometrical approximation on \(\mathbb{R}^{1}\) with application to the germ field of a stationary gaussian noise. Acta Math., 112:99–143, 1964.MathSciNetCrossRefzbMATHGoogle Scholar
  41. [41]
    P. Lévy. Processus Stochastiques et Mouvement Brownien. Gauthier-Villars, Paris, 1948.zbMATHGoogle Scholar
  42. [42]
    P. Lévy. Random functions: general theory with special reference to Laplacian random functions. Univ. Cal. Pub. Stat., 1:331–390, 1953.Google Scholar
  43. [43]
    L. C. Li. Factorization problems on the Hilbert-Schmidt group and the Camassa-Holm equation. Comm. Pure Appl. Math., 56:186–209, 2008.CrossRefGoogle Scholar
  44. [44]
    R. R. London, H. P. McKean, L. C. G. Rogers, and D. Williams. A martingale approach to some Wiener-Hopf problems. Sem. Prob., Lecture Notes in Math., 920:41–90, 1982.Google Scholar
  45. [45]
    T. J. Lyons and H. P. McKean. Winding of the plane Brownian motion. Adv. Math., 51:212–225, 1984.MathSciNetCrossRefzbMATHGoogle Scholar
  46. [46]
    P. Malliavin. Stochastic Analysis, volume 313 of Grundlehren der Math. Wiss. Springer-Verlag, 1997.Google Scholar
  47. [47]
    H. P. McKean. A Hölder condition for Brownian local time. J. Math. Kyôto Univ., 1:195–201, 1962.MathSciNetzbMATHGoogle Scholar
  48. [48]
    H. P. McKean. A winding problem for a resonator driven by a white noise. J. Math. Kyôto Univ., 2:228–295, 1963.MathSciNetGoogle Scholar
  49. [49]
    H. P. McKean. A free boundary problem for the heat equation arising from a problem in mathematical economics. Ind. Management Rev., 6:32–39, 1965.MathSciNetGoogle Scholar
  50. [50]
    H. P. McKean. A probabilistic interpretation of equilibrium charge distributions. J. Math. Kyôto Univ., 4:617–625, 1965.MathSciNetzbMATHGoogle Scholar
  51. [51]
    H. P. McKean. A class of Markov processes associated with nonlinear parabolic equations. PNAS, 56:1907–1911, 1966.MathSciNetCrossRefzbMATHGoogle Scholar
  52. [52]
    H. P. McKean. An upper bound of the spectrum of Δ on a manifold of negative curvature. J. Diff. Geom., 4:359–366, 1970.MathSciNetzbMATHGoogle Scholar
  53. [53]
    H. P. McKean. Selberg’s trace formula as applied to a compact Riemann surface. Comm. Pure Appl. Math., 25:225–246, 1972.MathSciNetCrossRefGoogle Scholar
  54. [54]
    H. P. McKean. Geometry of differential space. Ann. Prob., 1:197–206, 1973.MathSciNetCrossRefzbMATHGoogle Scholar
  55. [55]
    H. P. McKean. Wiener’s theory of nonlinear noise. SIAM-AMS Symp. Appl. Math., 6:191–209, 1973.MathSciNetGoogle Scholar
  56. [56]
    H. P. McKean. Application of Brownian motion to the equation of Kolmogorov-Petrovskii-Piscounov. Comm. Pure Appl. Math., 28:323–331, 1975.MathSciNetCrossRefzbMATHGoogle Scholar
  57. [57]
    H. P. McKean. Brownian local times. Adv. Math., 16:91–111, 1975.MathSciNetCrossRefzbMATHGoogle Scholar
  58. [58]
    H. P. McKean. The central limit theorem for Carleman’s equation. Israel J. Math., 21:54–92, 1975.MathSciNetCrossRefzbMATHGoogle Scholar
  59. [59]
    H. P. McKean. An exponential formula for solving Bolzmann’s equation for a Maxwellian gas. J. Comb. Theory., 2:358–382, 1975.MathSciNetCrossRefGoogle Scholar
  60. [60]
    H. P. McKean. Fluctuations in the kinetic theory of gases. Comm. Pure Appl. Math., 28:435–455, 1975.MathSciNetCrossRefGoogle Scholar
  61. [61]
    H. P. McKean. Curvature of an \(\infty \)-dimensional manifold related to Hill’s equation. Jour. Diff. Geom., 17:523–529, 1982.MathSciNetzbMATHGoogle Scholar
  62. [62]
    H. P. McKean. Geometry of KdV (1): addition and the unimodal spectral class. Rev. Math. Iberoamer., 2:235–261, 1986.MathSciNetCrossRefzbMATHGoogle Scholar
  63. [63]
    H. P. McKean. Geometry of KdV (2): three examples. J. Stat. Phys., 46:1115–1143, 1987.MathSciNetCrossRefzbMATHGoogle Scholar
  64. [64]
    H. P. McKean. Curvatura integra, handle number, and genus of transcendental curves. Comm. Pure Appl. Math., 44:1057–1066, 1991.MathSciNetCrossRefzbMATHGoogle Scholar
  65. [65]
    H. P. McKean. Geometry of KdV (3): Determinants and Unimodular Isospectral Flows. Comm. Pure Appl. Math., 45:389–415, 1992.MathSciNetCrossRefzbMATHGoogle Scholar
  66. [66]
    H. P. McKean. How real is resonance? Comm. Pure Appl. Math., 50:317–322, 1997.MathSciNetCrossRefzbMATHGoogle Scholar
  67. [67]
    H. P. McKean. Breakdown of a shallow water equation. Asian J. Math., 2:867–874, 1998.MathSciNetzbMATHGoogle Scholar
  68. [68]
    H. P. McKean. Correction to “Breakdown of a shallow water equation”. Asian J. Math., 3:3, 1999.Google Scholar
  69. [69]
    H. P. McKean. A quick proof of Riemann’s mapping theorem. Comm. Pure Appl. Math., 52:405–409, 1999.MathSciNetCrossRefzbMATHGoogle Scholar
  70. [70]
    H. P. McKean. Brownian motion and the general diffusion: scale and clock. Bachelier Congress, pages 15–84, 2000.Google Scholar
  71. [71]
    H. P. McKean. Turbulence without pressure: existence of the invariant measure. Math. Appl. Anal, 9:463–468, 2002.MathSciNetzbMATHGoogle Scholar
  72. [72]
    H. P. McKean. Fredholm determinants and the Camassa-Holm hierarchy. Comm. Pure Appl. Math., 56:638–680, 2003.MathSciNetCrossRefzbMATHGoogle Scholar
  73. [73]
    H. P. McKean. The Liouville correspondence between the Korteweg-de Vries and the Camassa-Holm hierarchies. Comm. Pure Appl. Math., 56:998–1015, 2003.MathSciNetCrossRefzbMATHGoogle Scholar
  74. [74]
    H. P. McKean. Book reviews: Riemann surfaces of infinite genus by J. Feldman, H. Knorrer and E. Trubowitz. Bull. Amer. Math. Soc., 42:79–87, 2005.Google Scholar
  75. [75]
    H. P. McKean and C. Scovel. Geometry of some simple non-linear differential operators. Ann. Scuola Norm. Sup. Pisa, 13:299–346, 1986.MathSciNetzbMATHGoogle Scholar
  76. [76]
    H. P. McKean and I. M. Singer. Curvature and the eigenvalues of the Laplacian. J. Diff. Geom., 1:43–69, 1967.MathSciNetzbMATHGoogle Scholar
  77. [77]
    H. P. McKean and E. Trubowitz. Hill’s operator and hyperelliptic function theory in the presence of infinitely many branch points. Comm. Pure Appl. Math., 29:143–226, 1976.MathSciNetCrossRefzbMATHGoogle Scholar
  78. [78]
    H. P. McKean and E. Trubowitz. Hill surfaces and their theta functions. Bull. Amer. Math. Soc., 84:1042–1085, 1978.MathSciNetCrossRefzbMATHGoogle Scholar
  79. [79]
    H. P. McKean and P. van Moerbeke. The spectrum of Hill’s equation. Inv. Math., 30:217–274, 1975.CrossRefzbMATHGoogle Scholar
  80. [80]
    H. P. McKean and P. van Moerbeke. Hill and Toda curves. Comm. Pure Appl. Math., 33:23–42, 1980.MathSciNetCrossRefzbMATHGoogle Scholar
  81. [81]
    F. G. Mehler. Über die Entwicklungen einer Funktion von beliebig vielen Variabeln nach Laplaceschen Funktionen höherer Ordnung. J. Reine Angew. Math., 66:161–176, 1866.MathSciNetCrossRefzbMATHGoogle Scholar
  82. [82]
    R. C. Merton. Theory of rational option pricing. Bell J. Econ. Managenent Sci., 4:141–183, 1973.MathSciNetCrossRefGoogle Scholar
  83. [83]
    P. Myneni. The pricing of an american option. Ann. Appl. Prob., 2:1–23, 1992.MathSciNetCrossRefzbMATHGoogle Scholar
  84. [84]
    S. P. Novikov. The periodic problem for the Korteweg-de Vries equation. Funct. Anal. Appl., 8:236–246, 1974.CrossRefzbMATHGoogle Scholar
  85. [85]
    V. K. Patodi. Curvature and the eigenforms of the Laplace operator. Jour. Diff. Geom., 5:233–249, 1971.MathSciNetzbMATHGoogle Scholar
  86. [86]
    L. Pitt and L. Tran. Local sample path properties of Gaussian fields. The Annals of Probability, 7:477–493, 1979.MathSciNetCrossRefzbMATHGoogle Scholar
  87. [87]
    D. B. Ray. Sojourn times of a diffusion process. Illinois J. Math., 7:615–630, 1963.MathSciNetzbMATHGoogle Scholar
  88. [88]
    S. O. Rice. Mathematical analysis of random noise. Bell System Tech. J., 23:282, 1944.MathSciNetCrossRefzbMATHGoogle Scholar
  89. [89]
    S. O. Rice. Mathematical analysis of random noise. Bell System Tech. J., 24:46, 1945.MathSciNetCrossRefzbMATHGoogle Scholar
  90. [90]
    P. Samuelson. Rational theory of warrant pricing. Ind. Management Rev., 6:13–32, 1965.Google Scholar
  91. [91]
    P. Sarnak. Determinants of Laplacians, heights and finiteness. In P. Rabinowitz, editor, Analysis Etc., pages 601–622. Academic Press, 1990.Google Scholar
  92. [92]
    H. Schläfli. Ueber die allgemeine Möglichkeit der conformen Abbildung einer von Geraden begrenzten ebenen Figur in eine Halbebene. J. reine angew. Math., 78:63–80, 1874.MathSciNetzbMATHGoogle Scholar
  93. [93]
    R. Schoen, S. T. Yau, and S. Wolpert. Geometric bounds on the low eigenvalues of a compact manifold. Proc. Symp. Pure Math., 36:279–285, 1980.MathSciNetCrossRefGoogle Scholar
  94. [94]
    A. Selberg. Harmonic analysis and discontinuous groups in weakly symmetric Riemannian spaces with applications to Dirichlet series. J. Indian Math. Soc., 20:47–87, 1956.MathSciNetzbMATHGoogle Scholar
  95. [95]
    D. Sullivan and H. P. McKean. Brownian motion and harmonic functions on the class surface of the thrice-punctured sphere. Adv. Math., 51:203–211, 1984.MathSciNetCrossRefzbMATHGoogle Scholar
  96. [96]
    H. Tanaka and H. P. McKean. Additive fractionals of the Brownian paths. Mem. Coll. Sci. Kyôto, 33:479–506, 1961.MathSciNetzbMATHGoogle Scholar
  97. [97]
    H. F. Trotter. A property of Brownian motion paths. Illinois J. Math., 2:425–433, 1958.MathSciNetzbMATHGoogle Scholar
  98. [98]
    S. Venakides. The infinite period limit of the inverse formalism for periodic potentials. Comm. Pure Appl. Math., 41:3–17, 1988.MathSciNetCrossRefzbMATHGoogle Scholar
  99. [99]
    M. F. Vigneras. Variétés riemanniennes isospectrales et non isométriques. Ann. Math., 112:21–32, 1980.MathSciNetCrossRefzbMATHGoogle Scholar
  100. [100]
    V. A. Volkonskii. Random time substitution in strong Markov processes. Teor. Veroyatnost. i Prim., 3:332–350, 1958.MathSciNetGoogle Scholar
  101. [101]
    N. Wiener. Cybernetics. John Wiley & Sons, New York, 1948.Google Scholar
  102. [102]
    D. Williams. Markov properties of Brownian local time. Bull. Amer. Math. Soc., 75:1035–1036, 1964.CrossRefGoogle Scholar
  103. [103]
    D. Williams. Decomposition of the Brownian path. Bull. Amer. Math. Soc., 70:871–973, 1970.CrossRefGoogle Scholar
  104. [104]
    V. E. Zakharov. Collected Works. Dekker, New York & Basel, 1990.Google Scholar

Copyright information

© Springer International Publishing Switzerland 2015

Authors and Affiliations

  1. 1.Courant InstituteNew York UniversityNew YorkUSA

Personalised recommendations